Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 17, 2021Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 17, 2021, 5:13 PM CDT for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 5:13 PM CDT (22:13 UTC)
Expired
Jul 17, 2021, 5:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS84 KBMX 172213
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
513 PM CDT Sat Jul 17 2021
 
ALZ047-048-172245-
Lee AL-Russell AL-
513 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTH
CENTRAL RUSSELL COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or near Smiths, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smiths, Smiths Station, Bleecker, Griffen Mill, Ladonia, Goat Rock
Lake, Monterey Heights and Ladonia Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8520 3249 8534 3265 8511 3264 8510
      3263 8508 3262 8509 3262 8508 3258 8507
      3258 8506 3254 8502 3251 8500 3250 8501
TIME...MOT...LOC 2213Z 223DEG 17KT 3250 8519 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:26 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 17, 3:26 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
326 PM CDT Sat Jul 17 2021

.SHORT TERM...
/Updated at 0113 PM CDT Sat Jul 17 2021/

Through Sunday.

Deep troughing is centered over the Great Lakes region with cyclonic
flow encompassing much of the eastern CONUS. This feature will
result in above average rain chances over the next couple of days as
embedded shortwaves pass across the area and work to further enhance
synoptic scale lift. This afternoon, we have steadily increasing
coverage of showers and storms, especially to our south and west.
The activity is slowly moving into Central AL and will provide ample
opportunity for rainfall across a majority of the area. Like
yesterday, a blanket of mid-level clouds and isolated light showers
slowed surface heating this morning, so I lowered highs by a degree
or two. Temperatures will range from the lower 80s northwest to
lower 90s southeast.

We could see isolated to scattered showers persist through the night
with support from the trough, but overall coverage will still begin
decreasing after sunset. The parent trough will shift slightly to
the east tomorrow, but this will change very little in terms of
the current pattern. Expect another day of scattered to
widespread afternoon storms with highs in the 80s.

86

.LONG TERM...
/Updated at 0315 PM CDT Sat Jul 17 2021/
Monday through Friday.

In the long term, the forecast will continue to be dominated by a
upper level long wave in the eastern third of the CONUS, with
a large surface ridge over the western north Atlantic. This
results in a pattern that yields near to slightly below average
daily temperatures for central Alabama, and near to above normal
rain chances. Latest model solutions of low level moisture and
precipitable water suggest that the best rain chances over the
long- term period will come on Monday and Friday, with a bit of a
saddle point in POPs in between.

/61/

&&

.AVIATION...
18Z TAF Discussion.

Various impacts to flight criteria are expected during this period
resulting from a shortwave trough which is situated over the area
and producing scattered to numerous SHRA/TSRA. Coverage will likely
continue to increase over the next couple of hours and has the
potential to affect each terminal through the afternoon, but best
chances are near the northern sites. Ceilings will drop overnight
and expect additional thunderstorms to begin developing late in this
period as we remain under the influence of shortwave troughing.

86

&&

.FIRE WEATHER...

Numerous showers and storms are expected the next several days,
mainly during the afternoon and early evening hours. Localized
fog, mainly in river valleys, will be possible each morning around
sunrise. The humid airmass will result in high relative humidity
values each day, with generally light southerly to southwesterly
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  86  68  84  67 /  50  80  70  80  30
Anniston    71  85  71  83  69 /  40  80  70  80  40
Birmingham  70  86  71  84  69 /  50  80  70  80  40
Tuscaloosa  71  87  71  84  70 /  60  80  70  80  40
Calera      71  85  71  82  69 /  50  80  70  80  50
Auburn      71  85  71  82  69 /  30  80  70  90  70
Montgomery  72  90  73  86  71 /  50  80  70  90  70
Troy        72  89  72  86  71 /  30  70  60  90  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 17, 4:47 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CDT Sat Jul 17 2021

ALZ011>015-017>050-181300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

In the hours before

Special weather statement, Jul 17, 2:01 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
201 PM CDT Sat Jul 17 2021

ALZ032-039-171930-
Hale AL-Marengo AL-
201 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO AND SOUTH
CENTRAL HALE COUNTIES UNTIL 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or 7 miles west of Uniontown, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Uniontown, Faunsdale, Gallion, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 8767 3256 8752 3242 8752 3239 8754
      3244 8776
TIME...MOT...LOC 1901Z 204DEG 12KT 3248 8763

32/Davis
Special weather statement, Jul 17, 3:34 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 PM CDT Sat Jul 17 2021

ALZ033-035-040-172100-
Chilton AL-Dallas AL-Perry AL-
334 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILTON...
NORTHEASTERN PERRY AND NORTH CENTRAL DALLAS COUNTIES UNTIL 400 PM
CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Paul M Grist State Park, or 10 miles northwest of
Valley Grande, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Maplesville, Parnell, Paul M Grist State Park, Oakmulgee, Radford,
Stanton, Suttle and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 8707 3257 8726 3282 8711 3276 8685
TIME...MOT...LOC 2034Z 206DEG 25KT 3260 8713

32/Davis
Special weather statement, Jul 17, 3:52 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Sat Jul 17 2021

ALZ034-035-172145-
Chilton AL-Bibb AL-
352 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHILTON AND BIBB COUNTIES
UNTIL 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mertz to 8 miles east of Heiberger to 8
miles northeast of Burnsville. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Clanton, Brent, Centreville, Jemison, Thorsby, Vance, West Blocton,
Maplesville, Billingsley, Parnell, West Centreville, Plecher, Lawley,
Ashby, Brierfield Ironworks Park, Mertz, Talladega National Forest,
Eoline, Chilton County Motor Sports Park and Pooles Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3300 8737 3301 8732 3309 8731 3313 8728
      3313 8720 3319 8720 3321 8718 3302 8687
      3280 8657 3270 8667 3270 8671 3266 8672
      3266 8702 3284 8702 3283 8732 3287 8732
      3287 8736 3294 8741
TIME...MOT...LOC 2052Z 219DEG 19KT 3294 8732 3273 8715 3258 8683

32/Davis
Special weather statement, Jul 17, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
513 PM CDT Sat Jul 17 2021

ALZ047-048-172245-
Lee AL-Russell AL-
513 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTH
CENTRAL RUSSELL COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Griffen Mill, or near Smiths, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smiths, Smiths Station, Bleecker, Griffen Mill, Ladonia, Goat Rock
Lake, Monterey Heights and Ladonia Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 8520 3249 8534 3265 8511 3264 8510
      3263 8508 3262 8509 3262 8508 3258 8507
      3258 8506 3254 8502 3251 8500 3250 8501
TIME...MOT...LOC 2213Z 223DEG 17KT 3250 8519

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:00 PM CDTSpecial Weather StatementBMXBlount45 min
Jul 16, 7:32 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah43 min
Jul 16, 7:54 PM CDTSpecial Weather StatementBMXEtowah36 min
Jul 17, 2:01 PM CDTSpecial Weather StatementBMXHale29 min
Jul 17, 3:34 PM CDTSpecial Weather StatementBMXPerry26 min
Jul 17, 3:52 PM CDTSpecial Weather StatementBMXBibb, Chilton53 min
Jul 17, 6:12 PM CDTAreal Flood AdvisoryBMXJefferson2 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.